Follow
Share

My mother (87), undiagnosed dementia, diabetes, etc) just returned from weeks hospital stay for a heart attack, resulting in two stents & angioplasty. One of the new meds is Xanax to be taken every six hrs "as needed". When questioned about that I was told the Dr. felt some of the chest pressure she had been experiencing may be from anxiety. I understand treating the cause, but the side effects sound counterproductive to her memory issues, balance, incontinence & on & on. I have given her only one at bedtime to help her relax and once when she seemed anxious during the day, but not sure I want to risk the ill effects that may occur. Anyone have experience with this? Any natural aids that will work just as well?

This question has been closed for answers. Ask a New Question.
Xanax is often used with people who have dementia. Depending on the person's tolerance it can be a very effective medication. I would imagine that the Dr. has your mom on a very low dose.

If you've given it to her and you didn't notice any side effects that affect her balance or toileting habits it's not a bad idea to have it on hand to administer it to your mom on an "as needed" basis. Don't give it to her if she doesn't need it. If she's anxious and/or her dementia symptoms are particularly acute, give her the medication.

There's nothing wrong with trying it during the day to see how she reacts to it. If you don't think she tolerates it well don't give it to her anymore.

My dad had an incredibly low tolerance for anything like Xanax. He couldn't take an antihistamine or he'd be knocked out for 2 days. I've never seen anything like it. Nyquil would knock him out for 12 hours. People react differently to different things. I have an amazing high tolerance to anything. I once had surgery and told the anesthesiologist that I had a very high tolerance to medication. He didn't adjust his meds accordingly and I woke up in the middle of surgery. I remember it to this day. I tried to lift my head but there was a tube in my throat and the Dr. said, "She's WAY too awake!"

But I digress. Some Dr.'s attribute wandering in people with dementia to anxiety. No one knows though because people who are at that stage of dementia can't communicate their feelings. There are many other facets of dementia that can be attributed to anxiety. I think everyone who has dementia should be on an anti-anxiety medication but that's just my opinion.

Unless it makes your mom dopey and sedated she may benefit from the med. Try it and see.
Helpful Answer (5)
Report

You made a good observation. I should have clarified in my previous post that we began using Alprazolam only after several years into the Alzheimers journey. As someone else indicated, without it = anxiety, restlessness, emotional, so using it seems to be the merciful thing to do. Quite honestly, even if it would, by chance, accelerate the disease [and I don't know that it does], it would be worth it for the peace it gives him.
Helpful Answer (4)
Report

There are definite benefits when the care giver uses Xanax or Valium. Not being facetious, but as a long term sufferer of anxiety and chemical depression, I could never be able to do this job without being properly medicated myself.
I agree with the above answers. Try it. If it hurts or helps.....continue or discontinue. It really is a case by case thing. Good luck.
Helpful Answer (4)
Report

You might want to Google "Xanax and Demenita" as there have been some new reports regarding a *possible* link with the two. As for using said drug after someone already has dementia, you would need to chat with your doctor.
Helpful Answer (3)
Report

My dad is on Alprazolam (generic of Xanax). We could not care for him at home without it. He gets very anxious, wants to leave, etc. It calms him down enough that we can still care for him. I'm not suggesting that everyone start using it, but for us, it's a lifesaver.
Helpful Answer (3)
Report

Each person reacts differently to medications. At 87 your mom deserves comfort over fear of future dementia. If she gets unsteady on her feet and such, that is also a current issue. She is going to take a while to heal from her surgery, and keeping her calm during this is important. It also takes time for the meds from surgery to get out of her system so not all of what you see is the Xanax.
Helpful Answer (3)
Report

boni is right . its a tongue in cheek thing with doc but the zans are for the caregiver ..
Helpful Answer (3)
Report

If you can avoid Ativan, Xanax, etc., I think it's best to avoid them. I believe Ativan was responsible for a large part of my mother's memory loss; she was given it for anxiety for a period of a few weeks and it seriously reduced her capacity to recall anything. Ultimately she was taken off Ativan and put on an antidepressant, which has completely eliminated the anxiety attacks without resorting to Ativan or Xanax. My dad's anxiety is much worse than my mom's and if left unchecked can spiral into a very negative situation for him. So far, we have not been able to find an alternative to Xanax for him. (An antidepressant was tried, but actually made his anxiety worse.) I believe there is a real crisis in understanding the way these medications work in the elderly and people with dementia. My parents' doctors know to only give them low doses, but still, I feel like there is a lot of sort of "experimentation" without a really clear understanding of how these meds affect people at that age. We are going to a new geriatric psychiatrist for my mom soon and I hope he'll be able to get a better handle on what we can do for her. (Her GP put her on Ritalin, which I discovered isn't that unusual these days for the elderly. When she takes it, it helps her a ton, almost brings her back to her old self, and doesn't cause any spikes in anxiety for her.)
Helpful Answer (3)
Report

Bunnyo, there are many dementia symptoms, but the one we are talking about here is anxiety and whether or not Xanax (alprazolam) is helpful.
Early dementia is forgetful and anxious
Moderate dementia can be agitated and angry or withdrawn.
Late dementia can be delirious and hallucinating and wander off.
"De" means off. "Mentia" means brain. The brain is off, but how far off or what parts are off, takes a medical professional to diagnose and treat.
Helpful Answer (3)
Report

If you do decide to with hold the Xanax don't throw it away.........the time is a commin that your gonna need it.....lol
Helpful Answer (2)
Report

See All Answers
This question has been closed for answers. Ask a New Question.

Ask a Question

Subscribe to
Our Newsletter